Accidental tramadol ingestion in children admitted in tertiary care centre
Keywords:Tramadol, Naloxone, Intoxication, Overdose, Intensive care units, Paediatric, Apnea
Background: Tramadol use has been increasing in the adult and pediatric population. Practitioners must be alert because Tramadol misuse can lead to severe intoxication in which respiratory failure and seizures are frequent. Overdoses can lead to death. We report 47 pediatric cases with history of accidental tramadol exposure in children.
Methods: An observational, retrospective, single center case -series of children with a history of accidental tramadol exposure in children admitted in pediatric intensive care unit of tertiary care center, Niloufer Hospital (Osmania Medical College) Hyderabad, Telangana India.
Results: Of 47 children, 22 (47%) are male and 25 (53%) were female. At presentation 11 (23%) had loss of consciousness, 14 (29%) seizures, 17 (36%) hypotonia was noted. Pupils were miotic in 22 (47%) mydriatic in 2 (4.2%) normal in rest of children. Hemodynamic instability noted in 13 (27.6%). Serotonin syndrome (tachycardia, hyperthermia, hypertension, hyper reflex, clonus) was noted on 5 (10.6%) children. Respiratory depression was seen in 4 (8%) children who needed ventilatory support. Antidote Naloxone was given in 7 children. No adverse reaction was noted with Naloxone. All 47 children were successfully discharged.
Conclusions: Overdoses can lead to death and practitioners must be alert because of the increasing use of tramadol in the adult and pediatric population. The handling of the tramadol should be explained to parents and general population and naloxone could be efficient when opioid toxicity signs are present.
Beakley BD, Kaye AM, Kaye AD. Tramadol, Pharmacology, Side Effects, and Serotonin Syndrome: A Review. Pain Physician. 2015;18:395-400.
Grond S, Sablotzki A. Clinical pharmacology of tramadol. Clin Pharmacokinet. 2004;43:879-923.
Orliaguet G, Hamza J, Couloigner V, Denoyelle F, Loriot MA, Broly F, et al. A case of respiratory depression in a child with ultrarapid CYP2D6 metabolism after tramadol. Pediatrics. 2015;135:753-5.
Mazor SS, Feldman KW, Sugar NF, Sotero M. Pediatric tramadol ingestion resulting in seizure like activity: a case series. Pediatr Emerg Care. 2008;24:380-1.
Maréchal C, Honorat R, Claudet I. Serotonin syndrome induced by tramadol intoxication in an 8-month-old infant. Pediatr Neurol. 2011;44:72-4.
Kahn LH, Alderfer RJ, Graham DJ. Seizures reported with tramadol. JAMA. 1997;278:1661.
Sarkar S, Nebhinani N, Singh SM, Mattoo SK, Basu D. Tramadol dependence: a case series from India. Indian J Psychol Med. 2012;34(3):283-5.
Márquez-Romero JM, Zermeño-Pohls F, Soto-Cabrera E. Convulsive status epilepticus associated with a tramadol overdose. Neurologia. 2012;25:583-5.
Perdreau E, Iriart X, Mouton JB, Jalal Z, Thambo JB. Cardiogenic shock due to acute tramadol intoxication. Cardiovasc Toxicol. 2015;15:100-3.
Grosek S, Mozina M, Grabnar I, Primozic J. Diagnostic and therapeutic value of naloxone after intoxication with tramadol in a young girl. Pediatr Int. 2009;51:842-3.
Hassanian-Moghaddam H, Farnaghi F, Rahimi M. Tramadol overdose and apnea in hospitalized children, a review of 20 cases. Res Pharm Sci. 2015;10:544-52.
Saudan S, Habre W. Pharmacokinetics of tramadol in children. Ann Fr Anesth Reanim. 2007;26:560-3.
Srinivas NR. Differential Consequences of Tramadol in Overdosing: Dilemma of a Polymorphic Cytochrome P450 2D6-Mediated Substrate. J Pain Palliat Care Pharmacother. 2015;29:272-5.
Spiller HA, Gorman SE, Villalobos D, Benson BE, Ruskosky DR, Stancavage MM, et al. Prospective multicenter evaluation of tramadol exposure. J Toxicol Clin Toxicol. 1997;35:361-4.
Saidi H, Ghadiri M, Abbasi S, Ahmadi SF. Efficacy and safety of naloxone in the management of postseizure complaints of tramadol intoxicated patients: a self-controlled study. Emerg Med J. 2010;27:928-30.